The neck mass constitutes the most common presenting symptom of nasopharyngeal carcinoma (NPC) . Impaired vision as the initial presentation of NPC caused by the involvement of the optic nerve was rarely reported. As a treatment of NPC, neoadjuvant chemotherapy was currently reported to effectively reduce local-regional recurrences and distant metastases . Fluorouracil and cisplatin are commonly used with major toxicities including myelo-suppression and vomiting. Ocular complications as rare toxicities have not been widely recognized yet and are difficult to be detected. Owing to the improvement in anti-cancer therapies, NPC manifests a favorable prognosis, which helps patients to live a longer life. In addition, healthy eyes and good vision represent an important part of life quality. Therefore, we reported a case aiming at raising the attention to chemotherapy-induced ocular toxicity in the treatment of NPC.
Due to a sharp decrease of visual acuity, the patient was suggested to consult in an ophthalmology clinic for etiological diagnosis and potential therapy. The diagnoses of glaucoma, cataracts, macular degeneration and other eye diseases were excluded; the right optic disk edema was observed by funduscopic examination; and a diagnosis of NAION was made with etiology unknown. NAION is the most common cause of acute visual loss in people aged over 50, resulting from non-inflammatory small vessel ischemic damage to the anterior portion of the optic nerve. However, the cause and pathogenesis of this disorder remain unclear [4, 5]. Neuroprotective drugs or agents acting on the disc edema are often included in the treatment of NAION, but currently none of the therapy has yet been proved to be effective . Given the temporal relationship between chemotherapy and vision loss of the patient, we suspected that the onset of NAION might be attributed to the intravenous chemotherapy. Because of a combination of drugs, it is difficult to identify a specific agent accounting for the followed vision loss. Since the toxic effect on the retinal or optic nerve might cause irreversible vision loss, the early detection of ocular toxicity and the opportune cessation of anti-cancer therapy are necessary. However, sometimes a trade-off between the risk of permanent visual damage and the effectiveness of anti-cancer therapy may emerge.
Vision loss attributed to cisplatin, docetaxel and fluorine has been reported in several previous studies. Cisplatin-associated retinal toxicity including blurred vision, color vision defects, and electroretinographic (ERG) changes was dose-dependent or unique to high doses. There was a case that a patient with lung cancer who received five cycles of cisplatin/gemcitabine treatment for lung cancer was admitted to the emergency room unfortunately and complained of acute blindness in his left eye. His fundus examination was normal in both eyes, and the MRI of the left optic nerve and orbit did not reveal any relevant findings. A diagnosis of left retrobulbar optic neuritis was made eventually . There was another case that a 55-year-old man planned to receive a 4-day continuous infusion of cisplatin at a dose of 25 mg/m2 daily as part of a chemotherapeutic salvage regimen for non-Hodgkin lymphoma, but received actual dose of 100 mg/m2 daily for 4 days inadvertently. Except for anorexia, nausea and tinnitus, he developed bilateral decreased vision immediately after the treatment. The ERG showed diminished a-wave and missed b-wave . A clinical study of 52 patients determined the prevalence rates of 5-FU-associated ocular abnormalities . The results showed that the most common presentation was tearing (26.9%), followed by blurred vision (11.5%). After receiving 12 courses of intravenous 5-FU for metastatic breast cancer, a 72-year-old woman complained of a sudden visual loss, and her vision started to recover after the discontinuation of anti-cancer agent. A deficiency of dihydropyrimidine dehydrogenase (DPD) was detected and 5-FU was considered to be responsible for the visual loss associated with DPD deficiency . Another female who received monthly intravenous infusion of docetaxel for metastastic breast cancer also complained of blurred vision in both eyes two months later after the treatment. Then docetaxel was replaced by Xeloda, and her vision started to recover .
When patients suddenly develop vision loss while receiving chemotherapy, the possibility of chemotherapy-induced NAION should be considered. Most ophthalmic complications are reversible if recognized in an early phase. Besides, dosage reduction or agent cessation could rescue patients from vision loss. However, if the optic nerve or the retinal was involved, patients might develop irreversible vision loss. Induction chemotherapy plays a crucial role in the treatment of local advanced nasopharyngeal carcinoma, and presented here was one case of severe visual impairment induced by chemotherapy. Therefore, it is indicated that cancer patients take the risk of vision loss while benefiting from chemotherapy.
Although it has been reported that intravenous chemotherapy of cisplatin and docetaxel could cause retinal toxicity, this is the first case demonstrating that intravenous administration of chemotherapy (TPF) for NPC could induce NAION and cause irreversible vision loss. This reported case suggests that when patients suddenly develop visual impairment after receiving chemotherapy, the possibility of ophthalmic complications should be considered. In addition, as soon as symptoms are recognized, the patient should be scheduled for further examinations in the ophthalmology clinic, and a cooperation between oncologists and ophthalmologists is necessary for subsequent treatment.